Alert archive / Kansas / Flash Flood Warnings in 2001

Flash Flood Warning 1, NWS Goodland, KS

April 6, 2001Logan County, Thomas County, Kansas

NWS Goodland, KS issued this flash flood warning at Apr 6, 2001, 6:56 PM CDT for Logan County, Thomas County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2001, 6:56 PM CDT (23:56 UTC)
Expired
Apr 6, 2001, 9:00 PM CDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Logan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 062359
FFWGLD
KSC109-193-070200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THOMAS COUNTY IN NORTHWEST KANSAS
  NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 900 PM CDT

* AT 656 PM CDT...LOCAL LAW ENFORCEMENT REPORTED FLOODING IN COLBY. 
  WATER COVERED STREETS AN GUTTERS IN COLBY AND PORTIONS OF KANSAS 
  STATE HIGHWAY 25.  

* SOME LOCATIONS INCLUDED IN THIS WARNING ARE...WINONA...OAKLEY...
  MONUMENT...MINGO...LEVANT...HALFORD...GEM AND COLBY.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

$$

LAT...LON 3955 10124 3893 10127 3897 10086 3954 10075

LOCKHART

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 3:33 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Apr 6, 3:33 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED TO DOWNGRADE WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT FRI APR 6 2001

FORECAST CHALLENGES ARE EXTENT OF WINDS TONIGHT AND TEMPS THROUGH
THE PERIOD.

REMNANTS OF UPPER LOW CENTER MOVE ACROSS THE AREA THIS EVENING
IGNITING SEVERE WEATHER JUST EAST OF OUR FORECAST AREA. AS THE
SURFACE AND UPPER AIR LOW PRESSURE AREAS MOVE NORTHEAST INTO THE
NORTHERN HIGH PLAINS TONIGHT WINDS WILL TURN TO THE WEST AND INCREASE
TOWARD WINDY CATEGORY. SOME QUESTIONS ARISE TO STRENGTH OF WINDS AND
WHETHER TO DOWNGRADE WARNING...THESE WILL BE ANSWERED BELOW. FOR
SATURDAY SOME WEAK MID LEVEL RIDGING TAKES PLACE WITH SOUTHWEST/WEST
WINDS. LEE TROUGH DEVELOPS LATE SATURDAY NIGHT...MOVING INTO THE
CENTRAL CWA SUNDAY.

TON...MAIN ACTIVITY ALREADY EAST OF THE AREA BUT WILL NOT RULE
OUT MORE WIDELY SCATTERED ACTIVITY. WILL GO 30 POPS ACROSS THE
BOARD. AS FAR AS WINDS...COMPARISON OF 12Z AND 00Z MODELS HAVE
SIMILAR SOLUTIONS REGARDING STRENGTH OF DEVELOPING SURFACE LOW.
CONSENSUS IS THE STRENGTH IS THE SAME POSSIBLY A LITTLE WEAKER. FWC
AND MAV WINDS HAVE COME DOWN WITH ADVISORY CRITERIA. WITH THE
DYNAMICS...DOWNWARD FORCING AND PRESSURE GRADIENT WILL OPT TO
DOWNGRADE WARNING TO WIND ADVISORY. FOR TEMPS...WILL GO 35 TO 40
WEST AND 45 TO 50 EAST.

SAT/SAT NIGHT...SUBSIDENCE SETS IN BEHIND THE DEPARTING LOW. IT WILL
BE WINDY TO START THE DAY BUT AS SYSTEM LEAVES THE AREA GRADIENT AND
WINDS WILL SLOWLY DECREASE. BY EVENING...LIGHT SOUTHWEST WINDS. FOR
TEMPS...WILL GO WITH HIGHS AROUND 70 OR 70 TO 75 PER 850 MODIFIED
TEMPS AND GUIDANCE INDICES.

SUN/SUN NIGHT...LITTLE IN THE WAY OF CLOUD COVER. LEE TROUGH DEVELOPS
OVER THE WEST. TEMPS RANGING FROM 35 OVER THE WEST TO NEAR 40 EAST
FOR MINS WITH HIGHS AGAIN 70 TO 75 PER 850 MODIFIED 850 TEMPS AND
GUIDANCE.

IN THE EXTENDED (MON-FRI)...UPPER LOW CENTER MEANDERS AROUND THE
GREAT BASIN AREA THROUGH TUESDAY/WEDNESDAY TIME FRAME BEFORE
EJECTING THROUGH THE AREA AND INTO THE CENTRAL US THURSDAY. ZONAL
FLOW SETS UP BEHIND THE SYSTEM FOR FRIDAY. AS FOR ANY SENSIBLE
WEATHER...WILL KEEP IT DRY UNTIL WEDNESDAY WHEN UPPER LOW MOVES
ACROSS THE AREA. INSTABILITY PARAMETERS AT THIS POINT FAVOR THE
NORTHERN HALF OF THE AREA FOR THUNDERSTORMS WITH THE SOUTHERN HALF
DRY. OTHERWISE...WILL KEEP IT DRY.

.GLD...WIND ADVISORY TONIGHT FOR ALL OF EASTERN COLORADO AND AREAS
TO THE WEST OF HIGHWAY 25 FOR NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA..

THEDE

In the hours before

Local storm report, Apr 6, 3:02 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
:
102 PM    15 S NORTON               KS   1.75 INCH HAIL
04/06/01   NORTON
Local storm report, Apr 6, 3:09 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    QUINTER                   KS   1.75 INCH HAIL
04/06/01   GOVE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1215 PM    13 SSW MORLAND            KS   1 INCH HAIL
04/06/01   GRAHAM                         REPORTED BY PUBLIC.

1225 PM    HILL CITY                 KS   1.75 INCH HAIL
04/06/01   GRAHAM                         REPORTED BY STORM
                                          SPOTTER.

1240 PM    3 S EDMOND                KS   .88 INCH HAIL
04/06/01   NORTON                         REPORTED BY PUBLIC.

1250 PM    12 N BOGUE                KS   .88 INCH HAIL
04/06/01   GRAHAM                         REPORTED BY PUBLIC.

102 PM     15 S NORTON               KS   1.75 INCH HAIL
04/06/01   NORTON

110 PM     8 N HILL CITY             KS   2 INCH HAIL
04/06/01   GRAHAM                         REPORTED BY PUBLIC.

120 PM     6 N HILL CITY             KS   1 INCH HAIL?
04/06/01   GRAHAM
Special weather statement, Apr 6, 4:03 PM CDT, 2 hours 53 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT FRI APR 6 2001

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR
THE FOLLOWING COUNTIES OF NORTHWEST KANSAS...

CHEYENNE...SHERMAN...WALLACE...GREELEY...WICHITA...LOGAN...GOVE...
THOMAS...SHERIDAN...GRAHAM...RAWLINS...DECATUR.. AND NORTON COUNTIES.

THIS TORNADO WATCH IS VALID UNTIL 8 PM MDT (9 PM CDT).

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES TO FORM
FROM SEVERE THUNDERSTORMS.

BE ALERT FOR RAPID WEATHER CHANGES AND BE PREPARE TO TAKE ACTION IF
A TORNADO IS SIGHTED.

LAMMERS
Local storm report, Apr 6, 6:18 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0421 PM    BURLINGTON ARPT           CO    MPH TSTM GUST
04/06/01   KIT CARSON                     ASOS G50 KTS

0426 PM    10 NE TRIBUNE             KS   1.75 INCH HAIL
04/06/01   GREELEY

0431 PM    14 N ARAPAHOE             CO   67 MPH TSTM GUST
04/06/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0440 PM    1 S TRIBUNE               KS   .88 INCH HAIL
04/06/01   GREELEY                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0442 PM    5 W PAGE CITY             KS   70 MPH TSTM GUST/GOLFBALL HAIL
04/06/01   LOGAN

0445 PM    6 W WINONA                KS   1 INCH HAIL
04/06/01   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

0447 PM    TRIBUNE                   KS   .75 INCH HAIL
04/06/01   GREELEY

0448 PM    5 S TRIBUNE               KS   .75 INCH HAIL
04/06/01   GREELEY    x                    REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 6, 6:18 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0421 PM    BURLINGTON ARPT           CO    MPH TSTM GUST
04/06/01   KIT CARSON                     ASOS G50 KTS

0426 PM    10 NE TRIBUNE             KS   1.75 INCH HAIL
04/06/01   GREELEY

0431 PM    14 N ARAPAHOE             CO   67 MPH TSTM GUST
04/06/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0440 PM    1 S TRIBUNE               KS   .88 INCH HAIL
04/06/01   GREELEY                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0442 PM    5 W PAGE CITY             KS   70 MPH TSTM GUST
04/06/01   LOGAN

0445 PM    6 W WINONA                KS   1 INCH HAIL
04/06/01   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

0447 PM    TRIBUNE                   KS   .75 INCH HAIL
04/06/01   GREELEY

0448 PM    5 S TRIBUNE               KS   .75 INCH HAIL
04/06/01   GREELEY                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 6, 6:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0457 PM    (GLD)RENNER FLD GOODLAND  KS   58 MPH TSTM GUST
04/06/01   SHERMAN

0505 PM    LEOTI                     KS   40 MPH TSTM GUST
04/06/01   WICHITA                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0505 PM    2 E BREWSTER              KS   .75 INCH HAIL
04/06/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0510 PM    11 S WRAY                 CO   60 MPH TSTM GUST
04/06/01   YUMA

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 12:50 PM CDTSevere Thunderstorm WarningGLDGove25 min
Apr 6, 1:07 PM CDTTornado WarningGLDGove, Graham, Sheridan38 min
Apr 6, 1:26 PM CDTSevere Thunderstorm WarningGLDNorton49 min
Apr 6, 1:39 PM CDTTornado WarningGLDNorton36 min
Apr 6, 1:44 PM CDTTornado WarningGLDGraham46 min
Apr 6, 2:14 PM CDTSevere Thunderstorm WarningGLDNorton46 min
Apr 6, 4:44 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita61 min
Apr 6, 5:21 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace54 min
Apr 6, 5:24 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman66 min
Apr 6, 5:35 PM CDTSevere Thunderstorm WarningGLDThomas55 min
Apr 6, 5:40 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita50 min
Apr 6, 5:45 PM CDTTornado WarningGLDThomas45 min
Apr 6, 6:13 PM CDTSevere Thunderstorm WarningGLDLogan62 min
Apr 6, 6:25 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas65 min
Apr 6, 6:29 PM CDTSevere Thunderstorm WarningGLDWichita31 min
Apr 6, 6:39 PM CDTTornado WarningGLDThomas51 min
Apr 6, 6:49 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan56 min
Apr 6, 6:49 PM CDTSevere Thunderstorm WarningGLDDecatur56 min

Nearby

Flash Flood Warnings in Kansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.